Ohio, 2002Flooding and Hail in Ohio, June 5, 2002
June 5, 2002 · NWS ILN · 18 events in 13 counties and zones
7 flood, 6 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 5, 9:00 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 5, 9:00 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT WED JUN 5 2002
12Z SFC ANALYSIS SHOWED A COLD FRONT FROM SE LOWER MI...INTO NWRN
IN...THEN INTO S CNTRL IL...THEN SW INTO NE TX. THIS FRONT WILL BE
THE WX MAKER FOR TODAY INTO TONIGHT.
VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED QUITE A BIT OF
SUNSHINE BEAMING THRU THE SRN CWFA THIS AM WHILE THE FAR NORTH WAS
MOSTLY CLOUDY WITH SCT SHRA/TSRA. WITH POSITIVELY TILTED H5 TROF
PIVOTING ACRS THE UPR MIDWEST/NRN GREAT LAKES TODAY INTO
TONIGHT...MEAN LEVEL FLOW AHEAD OF THIS SYSTEM WILL PARALLEL CURRENT
FRONT...CAUSING FOR A SLOW SOUTHEAST PUSH THROUGH OUR REGION. 06Z
MESO ETA SHOWS INCREASING LOW LVL CONV THROUGHOUT THE DAY AHEAD OF
THE FRONT...ESPECIALLY ACRS THE WAP...DAY AND CMH LOCATIONS
...SHIFTING GRADUALLY ACRS THE SOUTH INTO THE EVENING HOURS. IN
CONJUNCTION WITH THE INCREASING LOW LVL FORCING...FAVORABLE RR QUAD
OF 300 MB JET WILL SUPPLY UPR DIV LATER THIS AFTERNOON INTO THE
EVENING HOURS. WITH ENOUGH SS THIS AM...SB CAPES MAY APCH 3000 J/KG
WITH 50 MB AVE CAPES AROUND 1500 J/KG. ALTHOUGH THE POTENTIAL WILL
EXIST FOR SVR WX IN TERMS OF DAMAGING WIND AND HAIL...A BIG CONCERN
FOR OUR AREA WILL BE A HEAVY RAIN THREAT. MODELS SHOW INCREASING
DEEP MSTR TO SHIFT INTO THE CWFA THIS AFTN AND TONIGHT. PWS ARE
FCST TO APCH 1.75 INCHES WITH PCPN EFFICIENCIES JUST SLIGHTLY UNDER
THIS VALUE AT 1.6. AVE FFG VALUES ACRS THE REGION ARE IN THE
MODERATE RANGE...AROUND 1.5 INCHES. EVEN THOUGH THUNDERSTORMS
SHOULD BE ON THE MOVE FROM A 260 AT 20 KT SPEED...CONCERN IS FOR
CONTINUOUS TSTM TRAINING ACRS THE SAME REGIONS. AS A RESULT...PLAN
ON ISSUING A FLOOD WATCH FOR MOST OF THE AREA THROUGH AT LEAST 6 PM
THIS EVENING...AND WILL LET THE PUBLIC FCSTER DECIDE HOW LONG HE MAY
WANT TO EXTEND THIS WATCH INTO TONIGHT.
WITH CURRENT SUNSHINE ACRS THE SRN CWFA...WILL BUMP TEMPS UP.
.ILN...FLOOD WATCH UNTIL 6 PM FOR INZ050-058-059-066-073>075-080-
KYZ089>096-OHZ026-034-035-042>046-051>056-060>065-070>074-
077-078.
HICKMANIn the hours before
Local storm report, Jun 5, 8:50 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
950 AM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 6 NW LOGAN OH .75 INCH HAIL
06/04/02 HOCKING
0600 PM 4 E PEEBLES OH WIND DAMAGE
06/04/02 ADAMS TREES DOWN
KHSpecial weather statement, Jun 5, 10:10 AM EST, 3 hours 3 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1110 AM EDT WED JUN 5 2002
...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...
A COLD FRONT LOCATED FROM SOUTHEAST MICHIGAN INTO SOUTHERN
ILLINOIS THIS MORNING WILL MOVE SLOWLY SOUTHEAST INTO THE REGION THIS
AFTERNOON AND TONIGHT. THE AIRMASS AHEAD OF THIS FRONT IS VERY
MOIST AND UNSTABLE. AS A RESULT...THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
REMAIN ALERT AND MONITOR WEATHER CONDITIONS.
LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR UPDATES ON
THIS WEATHER SITUATION.
HICKMAN
Event by event
7 flood, 6 thunderstorm wind, 5 hail. Local standard time, as filed.
Thunderstorm Wind, Darke
- When
- June 5, 1:13 PM EST
- Where
- Darke County, 2 mi E of Union City
- Measured
- 57 kt (66 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.217, -84.767
Strong winds were responsible for a tree falling on a building in town, causing some minor damage.
Hail, Darke
- When
- June 5, 1:13 PM EST to 1:14 PM EST
- Where
- Darke County, 2 mi E of Union City
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.217, -84.767
Hail, Clark
- When
- June 5, 1:41 PM EST to 1:43 PM EST
- Where
- Clark County, 5 mi N of Springfield
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.983, -83.800
Hail, Butler
- When
- June 5, 1:45 PM EST to 1:47 PM EST
- Where
- Butler County, Hamilton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -84.550
Thunderstorm Wind, Champaign
- When
- June 5, 1:50 PM EST to 2:00 PM EST
- Where
- Champaign County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -83.767
Power lines were downed across the county.
Thunderstorm Wind, Montgomery
- When
- June 5, 1:50 PM EST to 1:54 PM EST
- Where
- Montgomery County, Englewood
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.867, -84.300
Trees were knocked down along Union Road, and power lines were downed along US Route 40.
Hail, Miami
- When
- June 5, 2:00 PM EST to 2:03 PM EST
- Where
- Miami County, Tipp City
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.967, -84.167
Thunderstorm Wind, Preble
- When
- June 5, 2:00 PM EST to 2:02 PM EST
- Where
- Preble County, 4 mi E of Eaton
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.750, -84.550
Large tree limbs were downed with patio furniture destroyed at a residence.
Thunderstorm Wind, Union
- When
- June 5, 2:15 PM EST to 2:17 PM EST
- Where
- Union County, Marysville
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.233, -83.367
Large limbs were downed along State Route 4. Three power poles fell along US Route 42 southeast of Marysville.
Thunderstorm Wind, Montgomery
- When
- June 5, 2:21 PM EST to 2:25 PM EST
- Where
- Montgomery County, Huber Hgts
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.833, -84.133
Trees were knocked down throughout town, with one falling on a semitruck at the intersection of Taylorsville and Rip Rap Roads.
Hail, Montgomery
- When
- June 5, 2:21 PM EST to 2:23 PM EST
- Where
- Montgomery County, Vandalia
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.883, -84.200
Flood, Champaign
- When
- June 5, 2:55 PM EST to 3:10 PM EST
- Where
- Champaign forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
Flood, Clark
- When
- June 5, 3:25 PM EST to 4:30 PM EST
- Where
- Clark forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
Flood, Greene
- When
- June 5, 4:05 PM EST to 5:00 PM EST
- Where
- Greene forecast zone
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
Flood, Franklin
- When
- June 5, 4:44 PM EST to 5:44 PM EST
- Where
- Franklin forecast zone
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
Flood, Licking
- When
- June 5, 4:45 PM EST to 5:45 PM EST
- Where
- Licking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
Flood, Clinton
- When
- June 5, 5:30 PM EST to 6:15 PM EST
- Where
- Clinton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
Flood, Hamilton
- When
- June 5, 5:35 PM EST to 5:55 PM EST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Vermont, June 5, 2002$108,000 · F2 · 4 events
- Flash Flood and Hail in Pennsylvania, June 5 to 6, 20025 injured · $241,000 · 0.88 in hail · 15 events
- Hail and Damaging Winds in New York, June 5, 2002$445,000 · 2 in hail · 21 events
- Tornado and Hail in Pennsylvania, June 5, 2002$250,000 · F1 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2002$299,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Maryland, June 5, 20023 injured · $110,000 · 1.5 in hail · 9 events
- Flooding and Hail in Georgia, June 5, 20022 injured · $71,000 · 0.75 in hail · 11 events
- Tornado in Florida, June 5, 2002$150,000 · F0 · 1 event
- Damaging Wind in New York, June 5, 2002$150,000 · 50 kt wind · 1 event
- Tornado in Connecticut, June 5, 2002$40,000 · F1 · 1 event
- Hail and Damaging Winds in Virginia, June 5, 2002$69,000 · 1.75 in hail · 12 events
- Lightning Strike in North Carolina, June 5, 2002$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303553, 5304378, 5303555, 5303561, 5303554, 5303557, 5303556, 5303558, 5303560, 5303559, 5304379, 5304377, 5304376, 5304375, 5303562, 5303625, 5303626, 5303627.